Limits...
Olanzapine-Induced Neutropenia.

Malhotra K, Vu P, Wang DH, Lai H, Faziola LR - Ment Illn (2015)

Bottom Line: Olanzapine-induced neutropenia is a rare adverse effect that is currently poorly described in literature.Although neutropenia is a known adverse effect of clozapine, it has been associated with the use of other antipsychotic medications like olanzapine.Although the mechanism of antipsychotic-induced neutropenia is still debated, this report attempts to discuss current theories as well as supply evidence in literature of this rare but potentially dangerous adverse effect.

View Article: PubMed Central - PubMed

Affiliation: School of Medicine.

ABSTRACT
Olanzapine-induced neutropenia is a rare adverse effect that is currently poorly described in literature. Although neutropenia is a known adverse effect of clozapine, it has been associated with the use of other antipsychotic medications like olanzapine. This case report describes and reviews a case of olanzapine-induced neutropenia in a schizophrenic patient. Although the mechanism of antipsychotic-induced neutropenia is still debated, this report attempts to discuss current theories as well as supply evidence in literature of this rare but potentially dangerous adverse effect.

No MeSH data available.


Related in: MedlinePlus

Treatment course of the medications and dosing associate with white blood cell and absolute neutrophil counts in the patient admitted for psychosis with home medication of olanzapine.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4508633&req=5

fig001: Treatment course of the medications and dosing associate with white blood cell and absolute neutrophil counts in the patient admitted for psychosis with home medication of olanzapine.

Mentions: Two months into his hospitalization, patient began responding to internal stimulus, endorsed auditory hallucinations, and became hyper-religious in thought process. At hospital day 60, the patient’s WBC and ANC remained low (Figure 1). Clozapine was initially discussed as a potential treatment option but as the patient’s ANC was below initiating parameters (WBC ≥3.5×109/L and ANC ≥2.0×109/L are acceptable for initiating clozapine), a trial of clozapine was excluded. Ziprasidone, was noted to have been effective for treatment of psychosis in the patient’s mother who also has schizophrenia and thus he was started on ziprasidone 40 mg (bis in die) BID on hospital day 60 with the intent to cross-taper olanzapine. However, patient reported feeling restless on ziprasidone and no longer wished to continue the cross-taper. Olanzapine was thus returned to 40 mg. Sixty-two days into hospitalization, the patient’s WBC and ANC declined (Figure 1). On hospital day 64, the patient was also started on valproate ER 1500 mg nightly for mood stabilization. His valproic acid serum level was measured to be at a therapeutic level of 81 mg/L on day 67 (therapeutic range from 50 to 100 mg/L). At hospital day 73, follow-up WBC remained low and his ANC trended down (Figure 1). Patient was also noted to have decreasing sleep and appeared euphoric, hyper-religious and grandiose. These symptoms were thought to be fluoxetine-induced and it was titrated off on hospital day 75. At this time, he was also started on lurasidone 40 mg with the intent to titrate off olanzapine due to 15 kg weight gain since admission. Lurasidone was titrated to 80 mg and olanzapine was decreased from 40 mg to 30 mg. However, patient’s psychotic symptoms worsened, therefore lurasidone was discontinued and the patient was started on fluphenazine 5 mg BID on hospital day 82. Four days later fluphenazine was increased to 10 mg BID for persistent psychotic symptoms. At discharge, patient was psychiatrically stable and discharged to a residential treatment center with olanzapine 30 mg nightly, valproate ER 1500 mg nightly, and fluphenazine 10 mg BID.


Olanzapine-Induced Neutropenia.

Malhotra K, Vu P, Wang DH, Lai H, Faziola LR - Ment Illn (2015)

Treatment course of the medications and dosing associate with white blood cell and absolute neutrophil counts in the patient admitted for psychosis with home medication of olanzapine.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4508633&req=5

fig001: Treatment course of the medications and dosing associate with white blood cell and absolute neutrophil counts in the patient admitted for psychosis with home medication of olanzapine.
Mentions: Two months into his hospitalization, patient began responding to internal stimulus, endorsed auditory hallucinations, and became hyper-religious in thought process. At hospital day 60, the patient’s WBC and ANC remained low (Figure 1). Clozapine was initially discussed as a potential treatment option but as the patient’s ANC was below initiating parameters (WBC ≥3.5×109/L and ANC ≥2.0×109/L are acceptable for initiating clozapine), a trial of clozapine was excluded. Ziprasidone, was noted to have been effective for treatment of psychosis in the patient’s mother who also has schizophrenia and thus he was started on ziprasidone 40 mg (bis in die) BID on hospital day 60 with the intent to cross-taper olanzapine. However, patient reported feeling restless on ziprasidone and no longer wished to continue the cross-taper. Olanzapine was thus returned to 40 mg. Sixty-two days into hospitalization, the patient’s WBC and ANC declined (Figure 1). On hospital day 64, the patient was also started on valproate ER 1500 mg nightly for mood stabilization. His valproic acid serum level was measured to be at a therapeutic level of 81 mg/L on day 67 (therapeutic range from 50 to 100 mg/L). At hospital day 73, follow-up WBC remained low and his ANC trended down (Figure 1). Patient was also noted to have decreasing sleep and appeared euphoric, hyper-religious and grandiose. These symptoms were thought to be fluoxetine-induced and it was titrated off on hospital day 75. At this time, he was also started on lurasidone 40 mg with the intent to titrate off olanzapine due to 15 kg weight gain since admission. Lurasidone was titrated to 80 mg and olanzapine was decreased from 40 mg to 30 mg. However, patient’s psychotic symptoms worsened, therefore lurasidone was discontinued and the patient was started on fluphenazine 5 mg BID on hospital day 82. Four days later fluphenazine was increased to 10 mg BID for persistent psychotic symptoms. At discharge, patient was psychiatrically stable and discharged to a residential treatment center with olanzapine 30 mg nightly, valproate ER 1500 mg nightly, and fluphenazine 10 mg BID.

Bottom Line: Olanzapine-induced neutropenia is a rare adverse effect that is currently poorly described in literature.Although neutropenia is a known adverse effect of clozapine, it has been associated with the use of other antipsychotic medications like olanzapine.Although the mechanism of antipsychotic-induced neutropenia is still debated, this report attempts to discuss current theories as well as supply evidence in literature of this rare but potentially dangerous adverse effect.

View Article: PubMed Central - PubMed

Affiliation: School of Medicine.

ABSTRACT
Olanzapine-induced neutropenia is a rare adverse effect that is currently poorly described in literature. Although neutropenia is a known adverse effect of clozapine, it has been associated with the use of other antipsychotic medications like olanzapine. This case report describes and reviews a case of olanzapine-induced neutropenia in a schizophrenic patient. Although the mechanism of antipsychotic-induced neutropenia is still debated, this report attempts to discuss current theories as well as supply evidence in literature of this rare but potentially dangerous adverse effect.

No MeSH data available.


Related in: MedlinePlus